Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 186, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 5:25 PM CDT for Dade County, Jasper County, Lawrence County, Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 5:25 PM CDT (22:25 UTC)
- Expired
- May 12, 2002, 6:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dade County, MO, Jasper County, MO, Lawrence County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:58 PM CDT | Hail 0.88 | Lockwood, MO | |
| May 12, 6:00 PM CDT | Hail 0.88 | Halltown, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 122225
SVRSGF
MOC057-097-109-122315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT SUN MAY 12 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI
EASTERN JASPER COUNTY IN SOUTHWEST MISSOURI
SOUTHERN DADE COUNTY IN SOUTHWEST MISSOURI
* UNTIL 615 PM CDT
* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES EAST OF CARTHAGE...OR 18 MILES EAST OF JOPLIN...AND
MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILLER BY 540 PM CDT.
LOCKWOOD BY 545 PM CDT.
GREENFIELD BY 550 PM CDT.
EVERTON BY 555 PM CDT.
THE TOWNS OF REEDS...AVILLA...LA RUSSELL...MAPLE GROVE AND DUDENVILLE
ARE ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3721 9433 3706 9421 3717 9363 3734 9363
3746 9362 3748 9407 3737 9411
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 12, 1:01 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT SUN MAY 12 2002 LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA. SGF RADAR SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT. WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE. CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS. WILL KEEP THE FFA FOR REST OF CWA FOR TONIGHT. LOOKS LIKE EARLY MORNING HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA. WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES. NICE/MILD/DRY WEATHER FOR THE REST OF THE FORECAST. ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE ONLY MINOR CHANGES TO CURRENT EXTENDED. WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR NEW SVR WEATHER BOX. SS
In the hours before
Local storm report, May 12, 4:07 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM SWEDEBORG MO .75 INCH HAIL
05/12/02 PULASKI REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 4:10 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM BOLIVAR MO FLOOD
05/12/02 POLK HIWAY 83, 6 MILES NORTH
OF BOLIVAR, WATER OVER
ROAD, ROAD CLOSED.
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 12, 4:44 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LEBANON MO WIND DAMAGE
05/12/02 LACLEDE TREES UPROOTED AND ROOF
DAMAGE TO A BUSINESS.
ALSO FLOODING REPORTED
ALONG HIGHWAY 5 NORTH
OF LEBANON AND AT
BENNET SPRINGS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 4:47 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM CHARITY MO WIND DAMAGE
05/12/02 DALLAS TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 12, 4:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM GREENFIELD MO FLOOD
05/12/02 DADE HIGHWAY 245 AND 126
FLOODED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 12, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM ROLLA MO .75 INCH HAIL
05/12/02 PHELPS REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 1:33 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 42 min |
| May 12, 1:59 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 46 min |
| May 12, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 16 min |
| May 12, 2:26 PM CDT | Flash Flood Warning | SGF | Barton | 6 hr |
| May 12, 2:36 PM CDT | Flash Flood Warning | SGF | Cedar | 6 hr |
| May 12, 2:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 33 min |
| May 12, 2:51 PM CDT | Flash Flood Warning | SGF | Polk | 6 hr |
| May 12, 3:08 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 37 min |
| May 12, 3:32 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 43 min |
| May 12, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 41 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Pulaski | 45 min |
| May 12, 3:51 PM CDT | Flash Flood Warning | SGF | Camden, Dallas | 6 hr |
| May 12, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 43 min |
| May 12, 4:19 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 41 min |
| May 12, 4:24 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 51 min |
| May 12, 4:27 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 48 min |
| May 12, 4:31 PM CDT | Flash Flood Warning | SGF | Dade | 3 hr |
| May 12, 4:33 PM CDT | Flash Flood Warning | SGF | Laclede, Pulaski | 3 hr |
| May 12, 4:35 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| May 12, 4:46 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski, Texas | 44 min |
| May 12, 4:58 PM CDT | Flash Flood Warning | SGF | Phelps | 3 hr |
| May 12, 5:06 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 39 min |
| May 12, 5:26 PM CDT | Flash Flood Warning | SGF | Jasper, McDonald, Newton | 3 hr |
| May 12, 5:48 PM CDT | Flash Flood Warning | SGF | Texas, Wright | 3 hr |
| May 12, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 42 min |
| May 12, 6:00 PM CDT | Flash Flood Warning | SGF | Dent | 3 hr |
| May 12, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 40 min |
| May 12, 6:27 PM CDT | Flash Flood Warning | SGF | Hickory | 3 hr |
| May 12, 6:40 PM CDT | Flash Flood Warning | SGF | Maries, Miller | 3 hr |
| May 12, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper | 38 min |
| May 12, 6:57 PM CDT | Flash Flood Warning | SGF | Vernon | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.